Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 147, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 5, 2014, 10:33 PM CDT for Labette County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2014, 10:33 PM CDT (03:33 UTC)
- Expired
- Jun 5, 2014, 11:30 PM CDT
- In force
- 57 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Labette County, KS
The radar
The Tulsa radar (KINX), 101 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 11:25 PM CDT | HAIL 1 | Chetopa, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1089 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 887 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.6
The text
As transmitted, in the capitals the NWS used until 2016.
097
WUUS53 KICT 060333
SVRICT
KSC099-060430-
/O.NEW.KICT.SV.W.0147.140606T0333Z-140606T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1033 PM CDT THU JUN 5 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LABETTE COUNTY IN SOUTHEAST KANSAS...
* UNTIL 1130 PM CDT
* AT 1031 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
EDNA...AND MOVING EAST AT 20 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BARTLETT AND CHETOPA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3699 9508 3700 9530 3699 9531 3700 9544
3706 9541 3716 9507 3710 9506 3700 9507
TIME...MOT...LOC 0333Z 252DEG 19KT 3697 9531
HAIL...1.75IN
WIND...60MPH
$$
HOWERTON2 follow-up statements
493
WWUS53 KICT 060402
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1102 PM CDT THU JUN 5 2014
KSC099-060430-
/O.CON.KICT.SV.W.0147.000000T0000Z-140606T0430Z/
LABETTE KS-
1102 PM CDT THU JUN 5 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
LABETTE COUNTY UNTIL 1130 PM CDT...
AT 1059 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EDNA...AND
MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BARTLETT AND CHETOPA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3699 9508 3700 9530 3699 9531 3700 9544
3706 9541 3716 9507 3710 9506 3700 9507
TIME...MOT...LOC 0401Z 258DEG 33KT 3702 9531
HAIL...1.00IN
WIND...60MPH
$$
HOWERTON547
WWUS53 KICT 060432
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1132 PM CDT THU JUN 5 2014
KSC099-060442-
/O.EXP.KICT.SV.W.0147.000000T0000Z-140606T0430Z/
LABETTE KS-
1132 PM CDT THU JUN 5 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LABETTE COUNTY
HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING IS MOVING OUT OF THE WARNED
AREA.
LAT...LON 3699 9508 3700 9530 3699 9531 3700 9544
3706 9541 3716 9507 3710 9506 3700 9507
TIME...MOT...LOC 0402Z 258DEG 33KT 3702 9530
$$
HOWERTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 9:37 PM CDT, 56 minutes earlier.
Area forecast discussion, Jun 5, 9:37 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 937 PM CDT THU JUN 5 2014 .MESOSCALE DISCUSSION... ISSUED AT 925 PM CDT THU JUN 5 2014 THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTHERN OKLAHOMA ALONG A STATIONARY BOUNDARY TONIGHT...HOWEVER THE BULK OF THIS ACTIVITY SHOULD REMAIN SOUTH OF THE KS/OK BORDER DUE TO STEERING WINDS ALOFT PUSHING THIS ACTIVITY EAST/SOUTHEAST. IN ADDITION...THE LOW-LEVEL JET IS WEAKER AND FOCUSED MORE INTO THE STATIONARY BOUNDARY AND THERE IS NO STRONG UPPER LEVEL WAVE TO GENERATE WIDESPREAD ACTIVITY LIKE WE WITNESSED LAST NIGHT. THEREFORE WE WILL LOWER POPS ACROSS THE REGION AND KEEP THEM CONFINED TO FAR SOUTHERN/SOUTHEAST KANSAS. MEANWHILE CURRENT SATELLITE WATER VAPOR IMAGERY SHOWS NEXT UPPER LEVEL WAVE NEAR THE COAST OF CALIFORNIA...WHICH WILL RACE EASTWARD ACROSS THE ROCKIES TONIGHT VIA THE ZONAL FLOW REGIME AND EJECT INTO KANSAS DURING THE DAY ON FRIDAY. THIS IS WHEN WE SHOULD SEE THUNDERSTORMS DEVELOP OVER THE AREA AGAIN. JAKUB && .SYNOPSIS... ISSUED AT 226 PM CDT THU JUN 5 2014 A POWERFUL MCS PLOWED THROUGH THE REGION EARLY THIS MORNING CAUSING WIDESPREAD WIND DAMAGE AND ALSO SOME LARGE HAIL. THIS SYSTEM IS NOW OVER MISSOURI...KENTUCKY AND TENNESSEE. REMNANT SCATTERED THUNDERSTORMS HAVE PERSISTED OVER SOUTHEAST KANSAS WHILE THE SKIES HAVE CLEARED OR BECOME PARTLY CLOUDY FOR THE MAJORITY OF THE REMAINDER OF THE AREA. TEMPERATURES HAVE REACHED INTO THE UPPER 70S AND LOWER 80S BILLINGS WRIGHT && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 226 PM CDT THU JUN 5 2014 TONIGHT: CURRENTLY MONITORING NORTH CENTRAL KS FOR POSSIBLE CONVECTIVE DEVELOPMENT NEAR A SURFACE LOW. FOR A STORM TO MAKE IT INTO OUR FORECAST AREA IT WOULD NEED TO DEVELOP NEAR OR SOUTH OF THE KHLC AREA. FOR NOW CONFIDENCE IS NOT HIGH ENOUGH TO INSERT PRECIP INTO FORECAST. WILL ALSO BE KEEPING AN EYE ON THE WEAK COLD FRONT TO OUR SOUTH WHICH IS STARTING TO WASH OUT A BIT. THE BEST CONVERGENCE AT THIS TIME APPEARS TO BE OVER CENTRAL AND NORTHWEST OK WHERE AGITATED CU FIELD IS LOCATED. FEEL THAT A STORM OR TWO WILL BE POSSIBLE ALONG THIS FEATURE EARLY THIS EVENING WHICH MAY AFFECT FAR SOUTHERN KS. THE MOST LIKELY SCENARIO FOR STORMS WOULD BE FOR ADDITIONAL DEVELOPMENT OVERNIGHT ACROSS SE KS AS ISENTROPIC LIFT AND MOISTURE TRANSPORT IN THE 850-700MB LAYER INCREASES. HOWEVER...IT IS NOT EXPECTED TO BE NEARLY AS STRONG AS LAST NIGHT WHICH DECREASES CONFIDENCE IN AREAL COVERAGE. NEVERTHELESS...ANY STORM THAT FORMS TONIGHT WILL LIKELY BECOME SEVERE WITH PLENTY OF ELEVATED CAPE REMAINING IN PLACE. LAWSON FRIDAY - SUNDAY: THIS PERIOD REMAINS ACTIVE WITH MULTIPLE WAVES PROGRESSING EASTWARD IN THE NEARLY ZONAL UPPER PATTERN. ANY ACTIVITY EARLY FRIDAY WILL LIKELY PERSIST OVER SOUTHERN PORTIONS OF KANSAS...HOWEVER...THE BEST CHANCES FOR WIDESPREAD CONVECTION AND RAINFALL WILL DEVELOP LATE FRIDAY AFTERNOON/EVENING. STORMS ARE EXPECTED TO DEVELOP OVER NORTHWEST OKLAHOMA/SOUTHWEST KANSAS AND TRACK EAST/NORTHEASTWARD ACROSS THE HEART OF THE WICHITA FORECAST AREA. THE AVAILABLE CAPE IS SOMEWHAT LESS THAN WHAT IS SEEN EARLIER TODAY AND TONIGHT WITH 1000-2000 J/KG AND 20-30 KTS OF SHEAR...SO THE SEVERE POTENTIAL STILL EXISTS...BUT IS LESS SO THAN WHAT WAS EXPERIENCED EARLY THURSDAY MORNING. REGARDLESS...HEAVY RAINFALL WILL STILL BE A CONCERN...SEE THE HYDRO SECTION BELOW. BY SATURDAY AND SUNDAY THE MAIN THUNDERSTORM CHANCES PERSIST ACROSS SOUTHERN KANSAS AND NORTHERN OKLAHOMA AS MULTIPLE UPPER WAVES TRAVERSE THE AREA. TEMPERATURES WILL SLOWLY DECREASE AS WE SIT IN THE WAKE OF THE PRECIP...BUT ONLY SLIGHTLY. EXPECT 70S AND 80S WITH CHANCES FOR PRECIP THROUGH THE WEEKEND. BILLINGS WRIGHT .LONG TERM...(MONDAY THROUGH THURSDAY) ISSUED AT 226 PM CDT THU JUN 5 2014 THE CHANCES FOR PRECIP CONTINUE THROUGH THE EXTENDED FORECAST AS WELL. THE DRIEST PERIOD LOOKS TO BE TUESDAY INTO WEDNESDAY AS THE CENTRAL PLAINS SITS BEHIND THE UPPER LOW. HOWEVER...A SURFACE LOW WILL QUICKLY DEVELOP WITH A FRONT ACROSS THE HIGH PLAINS. THE GFS IS A BIT MORE BULLISH IN DEVELOPMENT OF CONVECTION IN THE WARM SECTOR DURING THE DAYS AND EVENINGS. WHILE CHANCES FOR PRECIPITATION PERSIST...CONFIDENCE FOR WIDESPREAD...LONG LASTING HEAVY RAINFALL IS NOT HIGH. EXPECT TEMPERATURES IN THE 80S FOR MOST OF THE WORK WEEK. BILLINGS WRIGHT && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 635 PM CDT THU JUN 5 2014 ATMOSPHERE REMAINS GENERALLY STABLE ACROSS THE REGION AND LOOKS TO REMAIN THAT WAY FOR TONIGHT AFTER THE BIG CONVECTIVE COMPLEX ROLLED ACROSS THE AREA EARLY THIS MORNING. WE COULD SEE SOME LOWER VISIBILITIES ACROSS CENTRAL KANSAS AROUND SUNRISE DUE TO MOIST BOUNDARY LEVEL CONDITIONS AND LIGHT EASTERLY WINDS. OTHERWISE EXPECTING VFR CONDITIONS TO PREVAIL ACROSS THE REGION FOR FRIDAY. JAKUB && .HYDROLOGY... ISSUED AT 226 PM CDT THU JUN 5 2014 THERE WAS DISCUSSION OF A FLOOD WATCH ISSUANCE FOR FRIDAY AFTERNOON-SUNDAY ACROSS SOUTHERN PORTIONS OF KANSAS...BUT WITH PORTIONS OF SOUTH CENTRAL KANSAS NOT RECEIVING A LOT OF RAIN EARLY THURSDAY...THEIR SOILS WILL NOT BE AS SATURATED. HAVE HELD OFF ON THE ISSUANCE OF A FLOOD WATCH FOR NOW...BUT HEAVY RAINFALL OF UP TO 2-3 INCHES ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS WILL BE POSSIBLE...MAINLY FROM FRIDAY NIGHT THROUGH SUNDAY. KEEP AN EYE ON LATER FORECASTS. BILLINGS WRIGHT && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 68 83 68 80 / 20 50 90 70 HUTCHINSON 66 82 67 80 / 10 50 90 60 NEWTON 65 81 65 80 / 10 50 90 60 ELDORADO 66 80 66 79 / 20 50 90 90 WINFIELD-KWLD 68 82 69 80 / 20 50 90 70 RUSSELL 63 83 64 78 / 10 40 80 70 GREAT BEND 63 83 64 78 / 10 40 90 60 SALINA 65 83 66 80 / 10 40 90 70 MCPHERSON 66 82 65 79 / 10 40 90 60 COFFEYVILLE 69 81 69 81 / 40 60 80 90 CHANUTE 67 80 68 79 / 20 50 80 90 IOLA 67 80 68 78 / 20 50 80 90 PARSONS-KPPF 68 81 69 81 / 30 60 80 90 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 5, 8:34 PM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 834 PM CDT THU JUN 5 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-070145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 834 PM CDT THU JUN 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A FEW STRONG OR MARGINALLY SEVERE STORMS ARE POSSIBLE TONIGHT OVER SOUTHEAST AND FAR SOUTHERN KANSAS...WITH HAIL UP TO THE SIZE OF QUARTERS AND LOCALLY HEAVY DOWNPOURS BEING THE MAIN RISK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE ON FRIDAY AND THROUGH THE WEEKEND. THE BETTER LIKELIHOOD WILL BE DURING THE EVENING AND OVERNIGHT HOURS...WHEN COMPLEXES OF THUNDERSTORMS ARE EXPECTED TO MOVE EASTWARD ACROSS THE AREA....ESPECIALLY FOR FRIDAY NIGHT. A RISK FOR SEVERE STORMS AND HEAVY RAINFALL WILL REMAIN IN THE FORECAST THROUGH AT LEAST SATURDAY NIGHT. CHECK LATER OUTLOOKS FOR MORE SPECIFIC DETAILS ON THE DAILY SEVERE WEATHER RISKS. CHANCES FOR THUNDERSTORMS WILL DECREASE EARLY NEXT WEEK BUT CONTINUE TO LINGER ACROSS MUCH OF THE AREA AND INCREASE FOR WEDNESDAY. IT IS TOO EARLY TO SPECULATE ON THE RISK FOR ORGANIZED SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, Jun 5, 10:17 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1017 PM CDT THU JUN 5 2014
KSZ100-060400-
LABETTE-
1017 PM CDT THU JUN 5 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN LABETTE COUNTY IN SOUTHEAST KANSAS...
* UNTIL 1100 PM CDT
* AT 1014 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A THUNDERSTORM WITH LOCALLY HEAVY RAINFALL 9 MILES
SOUTHWEST OF EDNA...OR 13 MILES SOUTHEAST OF COFFEYVILLE...MOVING
EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
BARTLETT AND CHETOPA.
QUARTER SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
PEOPLE IN SOUTHERN LABETTE COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORM MAINTAINS
INTENSITY AND MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE
WEATHER THREATENS.
&&
LAT...LON 3699 9508 3700 9551 3700 9550 3715 9507
3702 9506 3700 9507
TIME...MOT...LOC 0316Z 252DEG 19KT 3694 9541
HOWERTONThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 10:17 PM CDT | Special Weather Statement | ICT | Labette | 43 min |
| Jun 6, 3:23 AM CDT | Flash Flood Watch | ICT | Allen, Butler, Chautauqua, Cowley, Elk, Greenwood and 8 more | 52 hr |
| Jun 6, 8:19 AM CDT | River Flood Warning | ICT | Labette, Neosho | 17 hr |
| Jun 6, 8:58 AM CDT | Special Weather Statement | ICT | Sumner | 47 min |
| Jun 6, 12:11 PM CDT | Special Weather Statement | ICT | Chautauqua | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.